Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Lipitor and leg pain

Discussion in 'Biomechanics, Sports and Foot orthoses' started by hazelnoakes, May 31, 2007.

  1. hazelnoakes

    hazelnoakes Active Member

    Members do not see these Ads. Sign Up.
    Was wondering if any other practitioners have noticed any links between lipitor and leg pain in their clientele. I've seen a lady today who has had 'achilles tendonitis' diagnosed 4 years ago - has seen various health professionals for this including some intensive physiotherapy. She was told by a pharmacy assistant that she might try stopping the lipitor for a short while and as if by magic her leg pain, arm pain and memory problems have disappeared. Most of my diabetes clients are on Lipitor or Zocor - so a huge number might be affected by this! Info on internet seems to agree with her case. Another differential diagnosis to consider!
  2. DaVinci

    DaVinci Well-Known Member

    Not sure if it was lipotor, but I do recall see a report about an increased incidence of peripheral neuropathy from one of the lipid modifiying drugs.
  3. kitos

    kitos Active Member

    According to the BNF all of the statins have a potential side effect of peripheral neuropathy. When you look at the other side effects that they can bring as well (and I have experienced some of them with 2 different statins), they are not the nicest things in the world.
    day and night sweats
    loss of memory (not good as a student)
    mood swings
    puffing and panting up hills after a short distance (not good if you live on hills!!) :mad:

    Have a friend who is an optician who runs 1/2 marathons etc (50 yrs old) on statins for 1 month and thought she would die as she couldn't breath, walk yet alone run and muscle tone went in her legs.

    I always ask patients who are on simvastatin and others how they get on with them. Lots have reported side effects, but sometimes its difficult to sort out what might causing it from the cocktail they take. Those new diabetics who are diet controlled and just on statins are good bets for some interesting side effects sometimes.....with no auto suggestion during conversation. :rolleyes:
  4. Stanley

    Stanley Well-Known Member

    Statin drugs inhibit the enzyme HMG-CoA reductase. This stops the formation of Cholesterol and also Coenzyme Q 10. As a result, a myopathy may develop. In my office, I see muscle soreness as a result of statins much more frequently than expected.
    Some of my patients tell me that they have taken CoQ10 supplementation to prevent this and it works in about 50% of my patients that take it.
    Also, statin drugs increase VEGF (vascular endothelial growth factor) which is implicated in malignancy of neoplasms.
  5. Kent

    Kent Active Member

    Interestingly, VEGF is also upregulated in patients with Achilles tendinosis. Didn't this patient present with Achilles 'tendinitis'?

  6. hazelnoakes

    hazelnoakes Active Member

    The patient sure did. Intractable over 3+ years and seen by a host of other health professionals including physio, chiropractic and general practitioners. Where is the information regarding upregulation of VEGF and Achilles Tendinosis??
  7. Kent

    Kent Active Member

    I think it's in: Alfredson, H. (2005) The chronic painful Achilles and patellar tendon: research on basic biology and treatment. Scand J Med Sci Sports, 15: 252-259.

  8. davsur08

    davsur08 Active Member

    Hi there all,

    jus wondering, HMG Co-A reducatase inhibitors donot have any influence on collagen properties so iam wondering how wud these medications cause tendinoses or musculoskeletal pain.


  9. Kent

    Kent Active Member


    Have a look at this link for Science Daily

    Stanley pointed out that statins increase VEGF which has also been found to be upregulated in patients with tendinosis.

  10. ely

    ely Member

    Arthur Vinik in a talk at the 2007 Diabetic Foot Conference in the US (available here)cited some researchers who found lipitor and other statins reduced blood flow to rat epididymis with the exception of rosuvastatin (Crestor) which caused vasodilation, and that he was going to present some research at the American Diabetes Association later in 2007 showing improved blood flow and neuropathy scores with rosuvastatin. I haven't hunted down the research of which he speaks, but if so it could have some implications for prescribers?

Share This Page